Category: 

What is Akathisia?

Oral antihistamines may be helpful in treating akathisia.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 12 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
You can tell how old a male lion is by the darkness of his mane—the darker the mane, the older the lion.  more...

September 17 ,  1916 :  The <em>Red Baron</em> shot down his   more...

Akathisa, also spelled acathisia, is a medical term used to describe “inner restlessness,” often in response to taking certain types of medications designed to treat psychiatric conditions. It may also occur in people with certain disorders like Parkinson’s disease, or be the result of certain conditions like the manic or hypomanic phase of bipolar I and II. Often, akathisia is linked to use of antipsychotics, but recent studies also link it to use of some anti-depressants of the SSRI class (selective serotonin reuptake inhibitors). Some doctors suggest that akathisia resulting from SSRI use may be creating greater suicidality among patients who experience it.

Ad

Inner restlessness can be interpreted in a lot of ways. Some people feel mild or moderately anxious or tense. Akathisia often expresses itself as a feeling that you just can’t sit still, and severe cases can mean a person must move around, or becomes extremely weepy, has panic attacks, can’t sleep, and may not even be able to lie down to get to sleep. If you can consider a time when you were extremely anxious, worried or restless about things, imagine feeling this for an extended period of time. If you’ve ever paced a hospital floor waiting for bad or good news about a sick or ailing loved one, or have been so nervous about something you couldn’t sleep, you’d have a good sense of what akathisia feels like. The main difference for people with the condition and those who experience the occasional bout of extreme worry or restlessness is that this condition is relentless and unremitting.

Studies on SSRIs suggest that some people develop the condition when given SSRIs. In this state, people are more likely to kill themselves or to try than they are when they are in a depressed state. They feel they must do something to make the restlessness stop, because there isn’t a single second of rest from it.

Unfortunately, some medications, especially medications used to treat conditions like schizophrenia, dissociative disorder or the delusions associated with manic depression, may worsen akathisia. A host of drugs called neuroleptic antipsychotics list this as a common side effect. These include medications like haloperidol, clozapine, trazadone, perphenazine, and chlorpromazine, to name just a few. If you are prescribed a neuroleptic antipsychotic drug, or have begun taking an SSRI, do ask your doctor which symptoms you should look for, so you can quickly get help if you begin to experience them.

Not all people get this condition from SSRIs or neuroleptic antipsychotics, but many do develop these symptoms, particularly when taking antipsychotics. This can sometimes be disastrous without the right doctor, because akathisia may be misdiagnosed as a greater manifestation of psychotic symptoms. Instead of stopping a medication creating the problem, more of the same medication may be prescribed, which will greatly worsen the condition.

The main treatment for akathisia is to stop or lower the levels of the drug suspected of creating the problem. Other treatments that can help are medication with things like certain tranquilizers or even antihistamines. With more knowledge about this difficult condition, which in its worse manifestations is torturous to endure, it is hoped that patients encountering it will get appropriate and immediate treatment. If you find yourself experiencing these symptoms, do contact your doctor or psychiatrist immediately and ask if akathisia may be prompting these feelings.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon930822
Post 3

Dangerous advice at the end. Why would you consult your psychiatrist about this? They were probably the one who caused it in the first place. At best, they might give you a benzo, to which you'll probably wind up getting addicted to. Go see a real doctor.

anon311647
Post 2

I got this from paroxetine, after using it for just eight days. It never went away, and has now been over three months. My body is completely destroyed from the constant walking and being jittery and insomnia. I cannot take this anymore and I am seriously suicidal. And I'm only 27 years old.

I was in a very good shape before this happened. Now all my muscles are gone and I'm sick all the time. every place is hurting, but yet I cannot stay still for a minute. There are no drugs that help with this. What a horrific way to die.

anon114684
Post 1

I had it when I was taking Lexapro. Only took it for three days but couldn't stand it anymore. I didn't get any sleep, and seems like all of the muscles in my body trembled -- especially the back of my neck and back of my head. Had extreme urge to just move. Needless to say, this caused more anxiety and depression. It caused enough anxiety to make me think that if this doesn't pass, I don't know if I want to live. That's how bad it gets. SSRI's are *not* for me.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email